Flash Flood, Bristol
- When
- August 30, 7:10 AM EST to 7:50 AM EST
- Where
- Bristol County, New Bedford
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.633, -70.950
Heavy tropical rain showers produced between three to nearly six inches of rain across southeast Massachusetts during the early morning hours of 30 August 2005. In Dartmouth, Hawthorn Street and Tucker Road were closed due to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Heavy tropical rain showers produced between three to nearly six inches of rain across southeast Massachusetts during the early morning hours of 30 August 2005. These heavy showers caused flash flooding in Bristol and Plymouth counties.In Dartmouth, Hawthorn Street and Tucker Road were closed due to flooding. The North Dartmouth Library on Tucker Road was also closed due to the flooding. Library staff moved books from the bottom shelves and placed sandbags outside the building to try to minimize flood damage to the library.In New Bedford, flash flooding caused many streets to close, including Purchase, Coggeshall, Parker, and Liberty Streets, as well as Route 18. At Purchase and Willow streets, underground flooding shorted out power.In Acushnet, Middle Road was closed, and several other roads had two feet of water on them. In Wareham, two feet of water was reported on Narrows Road.No known injuries directly resulted from these heavy rain showers in Bristol and Plymouth counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 30, 6:58 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
758 AM EDT TUE AUG 30 2005
.MESOSCALE UPDATE...
TORRENTIAL RAINFALL NOW OCCURRING ALONG AND SOUTHEAST OF A
MARSHFIELD MA TO WILLIMANTIC CT LINE. SOME OF THESE LOCATIONS HAVE
ALREADY SEEN 2 TO 4 INCHES OF RAIN SINCE MIDNIGHT WITH A FEW
LOCATIONS RECEIVING EVEN A BIT HIGHER AMOUNTS. CURRENTLY SOME SITES
IN THIS REGION ARE RECEIVING 1 TO 2 INCHES OR RAIN IN AN HOUR
INCLUDING THE NEW BEDFORD ASOS. NAM MODEL CONTINUED TO SHOW THIS
AREA RECEIVING HEAVY RAIN THROUGH MUCH OF THE DAY ALTHOUGH IT
GRADUALLY SHIFTS NORTH THROUGHOUT THE DAY. WILL GO AHEAD AND BUMP
THE ENTIRE REGION UP TO CATEGORICAL POPS AND REALLY INCREASE QPF
AMOUNTS INCLUDING HEAVY RAIN FOR THE I-95 CORRIDOR POINTS SOUTH AND
EAST. ALSO...HAVE ISSUED A FLOOD STATEMENT FOR MINOR FLOODING OVER
THIS REGION EARLY THIS MORNING.
FRANK
--------------------------------------------------------------------
.SHORT TERM (TODAY THROUGH TONIGHT)...
MUCH NEEDED RAINFALL...ESPECIALLY FOR EASTERN MASSACHUSETTS AND RHODE
ISLAND...HAS ALREADY PUSHED INTO THOSE AREAS AS A NARROW BOUNDARY HAS
REMAINED THERE WITH WEAK WAVES MOVING ALONG IT. DOES NOT TAKE MUCH IN
THIS TROPICAL AIRMASS TO GET HEAVY DOWNPOURS. EVIDENCE...PROVIDENCE
REPORTED 0.88 IN AN HOUR EARLY THIS MORNING...AND WFO BOX RECEIVED
0.52 IN 1/2 HOUR. VERY HIGH PRECIPITABLE WATER VALUES. 00Z
SOUNDINGS ACROSS THE NORTHEAST ONLY REPORTED PW READINGS OF 1.5 TO
1.75...BUT EXPECT THOSE TO CONTINUE TO INCREASE TODAY AND TONIGHT.
NAM BUFKIT SOUNDINGS AROUND 2 PW VALUES BY LATE THIS MORNING...
RANGING UP TO 2.5 ON THE 00Z GFS.
REGIONAL RADAR SHOWING BAND OF RAINFALL REMAINING OVER EASTERN
MASSACHUSETTS INTO THE EAST BAY OF RHODE ISLAND...WHILE ANOTHER AREA
OF RAINFALL WITH A FEW EMBEDDED THUNDERSTORMS /SOME LIGHTNING SEEN/
ACROSS EASTERN NEW YORK INTO NORTHERN NEW ENGLAND. THIS AREA HAS
BEEN SLOWLY MOVING INTO SOUTHERN NEW HAMPSHIRE AND WESTERN
MASSACHUSETTS...WHICH SHOULD CONTINUE TODAY.
SHORT RANGE MODELS WERE IN GENERAL AGREEMENT THIS MORNING...THOUGH
THE NAM SEEMS TO BE HANDLING THE EASTERN BAND OF RAINFALL BETTER THAN
THE GFS. LEANED TOWARD A BLEND BETWEEN THE GFS AND NAM. WENT WITH
LIKELY POPS FOR MOST AREAS...EXCEPT CATEGORICAL FOR EASTERN MASS
/EXCEPT THE CAPE AND ISLANDS/ AND RHODE ISLAND. INCREASED POPS TO
CATEGORICAL FOR ALL AREAS EXCEPT LIKELY ON THE CAPE AND ISLANDS...
WHICH IS FURTHEST AWAY FROM BEST DYNAMICS AS THE FRONT BEGINS TO
APPROACH FROM THE WEST ALONG WITH KATRINA BEGINNING TO PUSH INTO
OHIO VALLEY TONIGHT.
MOS TEMP GUIDANCE WAS VERY CLOSE THIS MORNING...SO USED A BLEND.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
MAIN CONCERN IS IN WED TO THU TIMEFRAME. GFS OFFERS BETTER SOLUTION
AS IT TAKES KATRINAS REMNANTS W OF NEW ENGLAND...SO WE WILL CONTINUE
WITH LIKELY OR CATEGORICAL POPS INTO WED NIGHT. PINPOINTING AREAS OF
HEAVIER RAINFALL IS DIFFICULT WITH TROPICAL AIRMASS IN PLACE...BUT BY
FAR SOUTHERN NH AND WESTERN/NORTHERN MA ARE FAVORED CLIMATOLOGICALLY
WITH A TRACK W OF NEW ENGLAND.
COLD FRONT IS EXPECTED TO CROSS SOUTHERN NEW ENGLAND LATER WED NIGHT
INTO THU MORNING...BUT IT WILL TAKE TIME TO SCOUR OUT LOW LEVEL
MOISTURE AS GRADIENT WEAKENS. WE HELD ONTO CHANCE POPS A BIT LONGER
WED NIGHT AND DELAYED CLEARING A BIT...OTHERWISE NO CHANGES WERE MADE
THU AND BEYOND AS HIGH PRESSURE BUILDS IN AND BRINGS A LONG STRETCH
OF DRY AND LESS HUMID WEATHER INTO THE HOLIDAY WEEKEND.
&&
.AVIATION...
CEILINGS AND VSBYS ARE MAINLY MVFR...THOUGH VARIABLE TO IFR ACROSS
EASTERN AREAS IN HEAVY SHOWERS. IFR CEILINGS AND MVFR VSBYS IN FOG
ON CAPE COD AND THE ISLANDS. SOME AREAS ARE VFR ACROSS NORTHERN
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE EARLY THIS MORNING...THOUGH
DO NOT EXPECT THAT TO LAST. EXPECT MVFR-IFR CONDITIONS THROUGH THE
DAY WITH AREA OF RAIN MOVING SE INTO NORTHWESTERN SECTIONS THIS
MORNING...WITH THE OFF AND ON SHOWERS OVER EASTERN MASSACHUSETTS INTO
RHODE ISLAND. EXPECT ALL TAF LOCATIONS TO BE IFR WITH CEILINGS AOB
1000 FEET BY 00Z.
&&
.MARINE...
IN THE SHORT TERM...SEAS AT THE OFFSHORE BUOYS 3-4 FEET EARLY THIS
MORNING...WITH 5 FEET AT GEORGES BANK BUOY /44008/. EVEN WITH S-SE
WINDS AT 10-15 KTS...SHOULD FINALLY REALIZE 5 FOOT SEAS ON THE OUTER
WATERS TODAY WITH LONG TERM ONSHORE FETCH. EXPECT SEAS...
MAINLY S-SE SWELLS...TO SLOWLY PROGRESS TOWARD THE COAST TONIGHT.
IN THE LONGER TERM...WE STILL HAVE THE QUESTION OF GALE FORCE WINDS
WED ESPECIALLY ON S COASTAL WATERS AS REMNANTS OF KATRINA TRACK W OF
NEW ENGLAND. PREFERRED GFS SOLUTION BRINGS 40-45KT LOW LEVEL JET
ACROSS WATERS WED AFTERNOON/EVENING AND FORECAST SOUNDINGS SHOW
35-40KT WINDS NOT TOO FAR OFF DECK.
WE DO EXPECT A DECENT LOW LEVEL INVERSION TO BE PRESENT WHICH WILL
PREVENT STRONGEST WINDS FROM MIXING DOWN...BUT EVEN THERE 30-35KT
GUSTS ARE CERTAINLY POSSIBLE. SINCE WE STILL ARE NOT COMPLETELY
CONFIDENT IN TRACK/INTENSITY OF KATRINAS REMNANTS AS THEY PASS TO
OUR W...WE WILL HOLD OFF ON GALES AND KEEP WINDS IN HIGHER END OF
SMALL CRAFT ADVISORY RANGE.
WINDS AND SEAS SLOWLY DIMINISH LATE WED NIGHT INTO THU AS COLD FRONT
MOVES OFFSHORE. COLD ADVECTION IS WEAK BEHIND FRONT SO WE ARE NOT
LOOKING FOR GUSTS TO CONTINUE INTO THU.
&&
.HYDROLOGY...
HEAVIEST RAINFALL TODAY INTO WED NIGHT SHOULD FALL IN SOUTHERN NH
AND NORTHERN MA...WHERE WE COULD SEE AS MUCH AS 2-3...AND 1-2
TOTALS ARE LIKELY DOWN INTO I-95 CORRIDOR BEFORE AMOUNTS TAPER OFF
QUICKLY TO 0.50 ON CAPE COD AND ISLANDS. DUE TO DRY ANTECEDENT
CONDITIONS WE DO NOT EXPECT ANY FLOODING ISSUES...ASIDE FROM MINOR
POOR DRAINAGE FLOODING ASSOCIATED WITH HEAVY DOWNPOURS.
RAINFALL IS CERTAINLY BENEFICIAL FOR RI AND SE MA AND THESE AREAS ARE
OFF TO A GOOD START THIS MORNING
&&
.CLIMATOLOGY...
FYI...THE RUN FOR THE DRIEST SUMMER SINCE RECORDS BEGAN IN PROVIDENCE
/1904/ HAS GONE BY THE BOARDS. PVD AIRPORT RECEIVED 0.85 OF
PRECIPITATION YESTERDAY...THEN GOT 0.88 BETWEEN 2 AND 3 AM THIS
MORNING. SO...UP TO 4 AM...THE SUMMER TOTAL IS 4.98...BUT EXPECT
MORE RAINFALL OVER THE NEXT TWO DAYS. THE RECORD DRIEST SUMMER TOTAL
OF 4.16 SET IN 1907 REMAINS IN PLACE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 FROM 6 AM WEDNESDAY TO
6 PM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ231>234 FROM 6 AM WEDNESDAY TO 6 AM
THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ235-237-250 FROM MIDNIGHT WEDNESDAY
TO 6 AM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ254-255 FROM 11 AM TUESDAY TO 6 AM
THURSDAY.
&&
MESOSCALE UPDATE...FRANK/AED
SHORT TERM/AVIATION/CLIMATOLOGY...EVT
LONG TERM/HYDROLOGY...JWDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 430 AM EDT TUE AUG 30 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-311100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 430 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...BUT ONLY MINOR POOR DRAINAGE FLOODING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... THERE IS A LOW RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. THICK CLOUD COVER IS EXPECTED TO LIMIT THE POTENTIAL FOR SEVERE WEATHER. LOCALLY HEAVY RAINFALL COULD ONCE AGAIN PRODUCE MINOR POOR DRAINAGE FLOODING. SOUTHWEST WINDS COULD GUST AS HIGH AS 35 MPH WEDNESDAY AFTERNOON AND EVENING. FOR THE MARINE COMMUNITY...THERE IS A LOW RISK OF GALE FORCE GUSTS ON THE COASTAL WATERS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS SHOULD REPORT RAINFALL TOTALS OF 2 INCHES OR MORE. JWD
The Boston radar (KBOX), 39 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469439, 5469440, 5469441, 5469442.